Florida, 2010

Damaging Winds in Florida, May 30, 2010

May 30, 2010 · NWS JAX · 2 events in 2 counties and zones

An upper level low was over Mississippi and Alabama. A light steering flow was in place over the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low was over Mississippi and Alabama. A light steering flow was in place over the local area. Deep moisture and an unstable airmass were in place. Afternoon and evening pulse severe storms developed along the sea breezes and outflow boundaries. The most intense storms were west of Highway 301.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:40 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 30, 1:40 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN MAY 30 2010

.SHORT TERM...TNGT THRU TUE NGT...UPR LOW OVER MS/AL TO WEAKEN AND
MOVE ENE NEXT 48 HRS. OUR AREA WILL REMAIN WITHIN MOIST AIRMASS...SO
SHOULD CONTINUE TO SEE DECENT COVERAGE OF AFTN/EVNG TSRA THRU
TUE...AND WILL CONT 40-50 POPS EACH AFTN...DECRSG EACH NGT. SLIGHT
INCREASE IN HI/LO TEMPS NEXT FEW DAYS TO SLIGHTLY ABOVE NORMAL
LEVELS.

.LONG TERM...WED THRU SUN...MODEL GUID INDICATES GEN WEAK ZONAL FLOW
OVER THE AREA THRU MUCH OF NEXT WEEK...SHOULD ALLOW SCT'D AFTN SEA-
BREEZE INDUCED TSRA EACH DAY. SEE LITTLE CHANGE IN TEMPS THRU THE
WEEK...WITH VALUES SLIGHTLY ABOVE NORMAL DURING THE PERIOD.

&&

.AVIATION...MVFR TO OCCASIONALLY IFR CONDITIONS IN TSTMS REMAIN
POSSIBLE AT INLAND LOCATIONS...ALTHO THESE STRONGER STORMS CONTINUE
TO BE FEW AND FAR BETWEEN. MAY BE SOME PATCHY MVFR IN FOG LATE
TONIGHT...ESPECIALLY NEAR RECENT RAIN AREAS.

&&

.MARINE...SE TO S FLOW WILL CONTINUE ACROSS THE AREA THRU THE PERIOD
WITH WINDS SPEEDS GENERALLY CAPPED AT 15 KTS...ALTHO SPEEDS MAY
BRIEFLY REACH BORDERLINE CAUTION CRITERIA IN THE OFFSHORE WATERS
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  88  68  91 /  30  50  20  40
SSI  72  84  72  87 /  20  40  20  30
JAX  70  87  69  90 /  20  40  20  30
SGJ  72  85  72  87 /  20  40  30  30
GNV  69  89  68  90 /  30  50  30  40
OCF  70  90  69  90 /  30  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

WOLF/CARROLL/PRESNALL
Hazardous weather outlook, May 30, 9:20 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT SUN MAY 30 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1020 AM EDT SUN MAY 30 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A MODERATE RISK OF RIP CURRENTS...

EASTERLY SWELLS WILL CONTINUE AN ELEVATED RISK OF RIP CURRENTS ALONG
THE ATLANTIC COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR
MORE INFORMATION.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS INLAND PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DURING THE AFTERNOON AND
EVENING.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING ACROSS NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.  THE
STRONGEST STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

WOLF

In the hours before

Special weather statement, May 30, 3:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT SUN MAY 30 2010

FLZ022-035-036-302115-
ALACHUA-COLUMBIA-GILCHRIST-
424 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHERN COLUMBIA AND NORTHEASTERN GILCHRIST COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF ALACHUA...OR 13 MILES
WEST OF GAINESVILLE...MOVING NORTHWEST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY...ALACHUA...HIGH
SPRINGS...OLENO STATE PARK AND FORT WHITE THROUGH 515 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3000 8257 2998 8256 2996 8253 2994 8252
      2993 8248 2961 8240 2958 8266 2987 8288
      2989 8288
TIME...MOT...LOC 2025Z 156DEG 10KT 2974 8256

HESS
Special weather statement, May 30, 3:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SUN MAY 30 2010

FLZ023-GAZ150-164-302130-
BAKER-CHARLTON-WARE-
451 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BAKER...CENTRAL CHARLTON AND SOUTHEASTERN WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF TAYLOR...OR 23 MILES
SOUTHWEST OF HILLIARD...MOVING NORTHWEST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 530 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8214 3067 8204 3065 8204 3060 8202
      3039 8229 3058 8242 3061 8241 3061 8243
      3067 8243
TIME...MOT...LOC 2051Z 157DEG 9KT 3051 8224

PETERSON
Special weather statement, May 30, 3:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT SUN MAY 30 2010

GAZ135-136-302145-
APPLING-WAYNE-
459 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND EASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES EAST OF SURRENCY...MOVING NORTHWEST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SURRENCY THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3187 8210 3183 8205 3183 8203 3179 8199
      3179 8197 3170 8192 3160 8226 3180 8237
      3190 8211
TIME...MOT...LOC 2059Z 148DEG 9KT 3171 8207

PETERSON
Special weather statement, May 30, 4:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT SUN MAY 30 2010

FLZ022-030-036-302130-
ALACHUA-COLUMBIA-UNION-
504 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION AND SOUTHERN COLUMBIA COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
COLUMBIA TO 4 MILES EAST OF HIGH SPRINGS TO 9 MILES SOUTH OF
ALACHUA...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND HIGH SPRINGS...FORT WHITE...OLENO STATE
PARK...COLUMBIA AND ALACHUA THROUGH 530 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8253 2991 8244 2960 8237 2960 8256
      2982 8263 2992 8277 2994 8277 2994 8279
      2996 8278 2996 8276 2998 8276 2999 8279
      3020 8279
TIME...MOT...LOC 2105Z 211DEG 14KT 3005 8267 2986 8252
          2967 8251

HESS
Special weather statement, May 30, 4:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT SUN MAY 30 2010

FLZ036-040-302145-
ALACHUA-MARION-
518 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CITRA TO
FLEMINGTON...MOVING NORTH AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND REDDICK...FLEMINGTON...CITRA...MCINTOSH...
CROSS CREEK...MICANOPY...LOCHLOOSA...ROCHELLE...NEWNANS LAKE AND
GROVE PARK THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2966 8247 2966 8206 2960 8205 2948 8205
      2950 8202 2935 8198 2935 8238
TIME...MOT...LOC 2118Z 166DEG 14KT 2944 8210 2944 8230

HESS
Special weather statement, May 30, 4:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SUN MAY 30 2010

FLZ020-302200-
HAMILTON-
524 PM EDT SUN MAY 30 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HAMILTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES EAST OF WHITE SPRINGS...STATIONARY.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WHITE
SPRINGS AND BELMONT THROUGH 600 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3061 8289 3059 8270 3056 8272 3052 8272
      3042 8264 3034 8269 3032 8274 3033 8279
      3035 8280 3035 8284 3039 8289 3039 8292
      3041 8293
TIME...MOT...LOC 2124Z 177DEG 2KT 3035 8265

HESS

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 30, 4:25 PM EST
Where
Marion County, 1.93 mi ESE of Boardman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.460, -82.190

Thunderstorm winds damaged property along Shoreline Drive of Orange Lake in Northwest Marion County. Damage included a TV roof antenna that was bent off, a patio cover that was blown about 150 yards into the top of a neighbors tree about 30 feet above ground level, overhangs on the house were destroyed, tree limbs were torn off, and tops of trees were twisted. There was roof damage as well. The time of the event was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Columbia

When
May 30, 4:25 PM EST
Where
Columbia County, 3.16 mi SE of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.240, -82.640

The Oaks and Pines RV Resort reported large tree limbs were broken and feel down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223148, 223149.